Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 12, NWS Honolulu, HI

February 26, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 26, 2009, 3:10 PM HST for Hawaii County, Hawaii. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2009, 3:10 PM HST (01:10 UTC)
Expired
Feb 27, 2009, 9:03 AM HST
In force
18 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 270110
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 PM HST THU FEB 26 2009


HIZ028-271415-
/O.NEW.PHFO.WI.Y.0012.090227T0110Z-090227T1600Z/
BIG ISLAND SUMMITS-
310 PM HST THU FEB 26 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. 

A LOW PRESSURE NORTHEAST OF THE ISLANDS HAS INCREASED WINDS OVER
THE BIG ISLAND SUMMITS TO 25 TO 35 MPH. THESE WINDS ARE EXPECTED
TO LAST THROUGH THE NIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MORRISON
2 follow-up statements
000 
WWHW70 PHFO 271315
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 AM HST FRI FEB 27 2009

HIZ028-272200-
/O.EXT.PHFO.WI.Y.0012.000000T0000Z-090227T2200Z/
BIG ISLAND SUMMITS-
315 AM HST FRI FEB 27 2009

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS IS NOW IN EFFECT
UNTIL NOON HST TODAY.

NORTHWEST WINDS 25 TO 35 MPH WILL CONTINUE OVER THE BIG ISLAND
SUMMITS THROUGH THE MORNING...THEN SLOWLY DECREASE.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWHW70 PHFO 271903
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
903 AM HST FRI FEB 27 2009


HIZ028-272015-
/O.CAN.PHFO.WI.Y.0012.000000T0000Z-090227T2200Z/
BIG ISLAND SUMMITS-
903 AM HST FRI FEB 27 2009

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW THE ADVISORY THRESHOLD.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 26, 12:19 PM HST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 26, 12:19 PM HST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1219 PM HST THU FEB 26 2009

.UPDATE...
ADJUSTED FORECAST WINDS AND DIRECTION AT AND AROUND KAILUA-KONA
AND HILO...AS WINDS ARE STRONGER THAN INITIALLY EXPECTED.

&&

.SYNOPSIS...
A HIGH FAR NORTH OF THE AREA WILL KEEP BREEZY TRADE WINDS BLOWING
OVER THE ISLANDS THROUGH NEXT WEEK. WITH THE TRADE WINDS
BLOWING...SHOWERS WILL BE FOCUSED OVER THE WINDWARD SLOPES WITH A
FEW SHOWERS SPREADING LEEWARD ON THE SMALLER ISLANDS.

&&

.PREV DISCUSSION.../ISSUED 1000 AM HST THU FEB 26 2009/

BREEZY TRADES ARE EXPECTED TO REMAIN OVER THE ISLAND INTO THE
FORESEEABLE FUTURE. A STRONG 1048 MB HIGH PRESSURE SITUATED FAR
NORTH OF THE STATE IS RESPONSIBLE FOR THE WINDS...AND WEATHER
MODELS SHOW THE HIGH FIRMLY ENTRENCHED TO THE NORTH
THROUGH THE MIDDLE OF NEXT WEEK. WITH FRESH TO STRONG TRADE WINDS
BLOWING...RAINFALL WILL REMAIN FOCUSED OVER THE WINDWARD AREAS
WITH THE OCCASIONAL SHOWER BLOWING OVER TO LEEWARD LOCATIONS ON
THE SMALLER ISLANDS.

WINDS WILL BE STRONGEST OVER AND AROUND HILLS...HEADLANDS AND
RIDGES...SUCH AS THE KOOLAU MOUNTAINS...WAIANAE FOOTHILLS AND
PARTS OF NORTH KOHALA ON THE BIG ISLAND. SIMILAR TO YESTERDAY IN
THESE AREAS...THE WINDS WILL APPROACH ADVISORY CRITERIA WITH GUSTS
FROM 40 TO 50 MPH TODAY. ELSEWHERE...MOST AREAS WILL HAVE AT LEAST
BREEZY TRADES AT AROUND 20 MPH WITH HIGHER GUSTS. FOR THE NEXT
COUPLE OF DAYS...TEMPERATURES WILL REMAIN ON THE COOL SIDE OF
NORMAL...EXCEPT IN LOCAL SPOTS SUCH AS KONA AND NEAR LAHAINA WHERE
DOWNSLOPING WINDS WILL CAUSE SUMMER-LIKE AFTERNOON TEMPERATURE
READINGS.

THE MODELS CONTINUE TO INDICATE A DEEPENING OF THE TRADES OVER
THE WEEKEND AS A MID LEVEL TROUGH PASSES TO OUR SOUTH. THIS MAY
RESULT IN WIND SPEEDS REACHING ADVISORY LEVELS AT HALEAKALA SUMMIT
AND THE WINDIER SECTIONS OF KOHALA ON THE BIG ISLAND FOR THE
WEEKEND.

&&

.MARINE...
THE TRADES ARE BRINGING SHORT PERIOD SWELL AND ROUGH SURF TO EAST
FACING SHORES OF ALL ISLANDS. A HIGH SURF ADVISORY REMAINS IN
EFFECT FOR THOSE AREAS. THE NORTHEASTERLY SWELL DIRECTION ALSO
BRINGS THE THREAT FOR MODERATE HARBOR SURGES AT KAHULUI AND HILO
HARBORS.

A SMALL CRAFT ADVISORY WILL LIKELY CONTINUE FOR ALL COASTAL WATERS
THROUGH THE NEXT SEVERAL DAYS DUE TO STRONG TRADE WINDS AND ROUGH
SEAS. THERE IS A CHANCE THAT GALE WARNINGS MAY BE NEEDED FOR
WINDIER AREAS IN THE UPCOMING DAYS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR NIIHAU-KAUAI
WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI-LANAI MAKAI-MAUI WINDWARD
WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND
EAST.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR ALL HAWAIIAN
WATERS-

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 10:14 AM HSTGale WarningHFO41 hr
Feb 27, 12:01 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao5 days

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.